Unusual association between a thyrotropin-secreting pituitary adenoma and a papillary thyroid carcinoma

Pietro Gasparoni, Domenico Rubello, Luca Persani, Paolo Beck-Peccoz

Research output: Contribution to journalArticlepeer-review

Abstract

We report here an unusual case of association between thyrotropin (TSH)- secreting pituitary adenoma and papillary thyroid carcinoma in a young female patient. Serum TSH levels did not significantly change after both stimulatory (thyrotropin-releasing hormone [TRH], domperidone) and inhibitory (bromocriptine levotriiodothyronine, [LT3], levothyroxine [LT4], LT4 plus LT3) tests, while a 67% decrease of serum TSH levels was obtained after acute administration of a somatostatin analog (SMS 201-995, 100 μg sc). Serum α-subunit levels and the α-subunit/TSH molar ratio were clearly elevated. Magnetic resonance imaging (MRI) revealed the presence of a pituitary adenoma (1 cm in diameter). Pitfalls arising from the failure to inhibit TSH secretion in a patient thyroidectomized for papillary cancer are discussed.

Original languageEnglish
Pages (from-to)181-183
Number of pages3
JournalThyroid
Volume8
Issue number2
Publication statusPublished - 1998

ASJC Scopus subject areas

  • Endocrinology

Fingerprint Dive into the research topics of 'Unusual association between a thyrotropin-secreting pituitary adenoma and a papillary thyroid carcinoma'. Together they form a unique fingerprint.

Cite this